Heroin use has been rising throughout the United States, and many parents have children using the drug and don't know it. Heroin use has increased for many reasons, including tighter regulations on prescription opiate drugs that have led past opiate users opting for easier-to-obtain heroin. Many prescription opiate abusers also switch over to heroin when their black-market prescription opiate habit becomes too expensive, as they can often obtain the same "high" for less cash when using heroin instead.
Know the signs of heroin abuse, so you can help your son or daughter kick the habit and get back to leading a healthy lifestyle.
1. Sudden Small Baggies Around
If you are unsure what heroin packaging looks like, then you may see small baggies in your child's bedroom and think nothing of them. Heroin baggies are often decorated with designs that can make them look more like pieces of a school art project than bags used to hold drugs.
Be aware that drug packaging does not always look like you would expect. It is not marked with the words "heroin" or the letter "H", and it is often decorated with designs. Sellers of drugs use these emblems and decorations to mark specific batches or types of drugs they are selling.
2. Household Spoons Disappearing
Most people who abuse drugs take caution to not leave drugs where they can be found. This means that you have a better chance of discovering drug paraphernalia than you do the actual drug. For heroin users, one item used frequently to prepare the drug for injection is the simple household metal spoon.
While it may be normal for a piece of silverware to go missing in a household on occasion, it is not normal for metal spoons to disappear on a regular basis. Check your child's room for missing spoons, and if you see telltale dark residue on it, then your child may be melting the drug on the spoon to use for injection.
3. Constricted Pupils
Looking at the pupils of your child's eyes on a regular basis can be a quick, easy way to determine if they may be abusing drugs. Normal pupils become smaller when exposed to bright light, and they increase in diameter when a person is in a dimly lit room or total darkness.
The pupils of someone who is currently under the influence of drugs react differently. When a person has recently used heroin, their pupils become very small and stay that way, even when exposed to bright light. Be aware that there are medical conditions that can cause constricted pupils, so rule these conditions out before you use this sign to detect opiate abuse.
Also, remember that your child must have used the drug recently for pupils to be constricted. When the "high" is gone, his or her pupils will become larger again. For this reason, check your child's eyes when he or she is currently acting in an unnatural way that signals very recent drug use.
How You Can Help
Now that you know a few of the signs of the telltale signs of heroin use, you may have a sudden revelation that your child is indeed using this drug. While finding out your child is abusing a drug is always bad news, the good news is that the addiction can be treated. Drug abuse caught when a person is young can lead to him or her getting early treatment to become a clean, sober adult.
Many teenagers begin abusing drugs to help them cope with depression or anxiety that they don't know how to handle any other way. Confronting them with no real plan of what to after the confrontation may be tempting, but it is not the best option. The first step of helping your child should be to consult a substance abuse counselor. You can work with the counselor to develop the best plan for confronting your child and getting him or her into treatment.
Finding out that your child is likely abusing drugs can be scary, and it can be especially scary if the drug of choice is as deadly as heroin. Know the signs, and seek immediate help from a counselor to help get your child back onto a good life path that does not involve drug use.